Display Settings:

Format

Send to:

Choose Destination
Turk Kardiyol Dern Ars. 2012 Dec;40(8):714-8. doi: 10.5543/tkda.2012.77642.

[CyberKnife can cause inappropriate shock].

[Article in Turkish]

Author information

  • 1Department of Cardiology, Dr. Siyami Ersek Thorasic and Cardiovascular Surgery Training and Research Hospital, İstanbul, Turkey. nazcakmak@gmail.com

Abstract

Implantable cardioverter-defibrillators (ICD) have been increasingly used to treat life-threatening ventricular tachyarrhythmias. Although they have life-saving capabilities, they are very sensitive to electromagnetic energy sources. It has been reported that many problems associated with the detection of tachyarrhythmias and termination of the mechanism of the ICDs occur due to electromagnetic interference (EMI). In spite of the fact that EMI has been decreasingly observed with the latest generation ICDs, problems may still occur during radiotherapy. The CyberKnife is the latest stereotactic radio-surgery technology in the field of radiotherapy, and is currently being used for the treatment of malign neoplasm in the body. It is especially preferred for the treatment of advanced stage and metastatic tumors. Five ICD shocks were detected in a patient during a routine follow-up visit. When the patient was evaluated, it was determined that he underwent radiotherapy with CyberKnife technology because of lung metastasis and rectal adenocarcinoma. He received the ICD shocks while he was on radiotherapy. When the stored intracardiac electrograms in the memory of the ICD were investigated, it was established that the shocks were inappropriate shocks due to oversensing because of the exposure to EMI.

PMID:
23518886
[PubMed - in process]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Kare Publishing
    Loading ...
    Write to the Help Desk